Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 4, NWS Bismarck, ND

June 8, 2001Hettinger County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 8, 2001, 5:22 PM MDT for Hettinger County, North Dakota. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 8, 2001, 5:22 PM MDT (23:22 UTC)
Expired
Jun 8, 2001, 6:00 PM MDT
In force
38 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Hettinger County, ND

The radar

The Bismarck radar (KBIS), 116 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 5:58 PM MDTHail 1.75Burt, NDThe hail caused a 3 mile wide damage path. Winds of 50 mph accompanied the storm.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2001-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2001-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 082324
SVRBIS

NDC041-090000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
522 PM MDT FRI JUN 8 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 600 PM MDT

* AT 522 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES NORTHWEST OF BURT...OR ABOUT 31 MILES
  SOUTHEAST OF DICKINSON...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BURT AT 550 PM MDT
  BENTLEY AT 555 PM MDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER 
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. 

LAT...LON 4663 10229 4652 10249 4630 10207 4658 10207

$$
NOAH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 12:15 PM MDT, 5 hours 7 minutes earlier.

Area forecast discussion, Jun 8, 12:15 PM MDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
115 PM CDT FRI JUN 8 2001

THUNDERSTORM CHANCES ARE MAIN FORECAST PROBLEM...AND IT IS A PROBLEM
FOR MANY PERIODS. A SECONDARY PROBLEM IS TEMPERATURE...BEING HELD
BACK DURING THE DAY IF THERE ARE STORMS/SHOWERS. IT IS MY VIEW THAT
WE ARE FULLY INTO THAT TIME OF YEAR WHEN EVEN THE SHORT TERM
FORECAST...OUT 2-3 DAYS...CAN POTENTIALLY UNDERGO SIGNIFICANT CHANGE
FROM FORECAST RELEASE TO FORECAST RELEASE DUE TO TIMING OF SYSTEMS. A
KEY TO THE SUCCESSFUL FORECAST...IN MY VIEW...IS TO MAINTAIN
CONTINUITY WHERE POSSIBLE...AND EXPECT TIMING OF ACTIVE WEATHER TO
BE OFF A BIT.

YESTERDAY...MODELS WERE IN GOOD AGREEMENT...EVEN ON DETAILS OF QPF.
QPF FOR SATURDAY WAS /0.50-0.75/. AT THIS AMOUNT A QUARTER INCH
DIFFERENCE IS NOT SIGNIFICANT. TODAY...MODELS ARE AGAIN IN GOOD
AGREEMENT OF TIMING AND FEATURES...BUT DIFFER ON RESULTING QPF.
AMOUNTS FOR SATURDAY RANGE FROM A FEW HUNDRETHS ON THE ETA TO OVER A
QUARTER INCH ON THE AVN. AND AT THIS AMOUNT A QUARTER INCH IS VERY
SIGNIFICANT...FROM NOTHING UP TO A QUARTER.

SHORT WAVE TROF MOVG THROUGH SOUTHERN SASKATCHEWAN NOW WILL CONTINUE
TO TRIGGER SOME STORMS IN THE EAST...SHOULD BE EAST OF THE BIS CWA.
LONG WAVE TROF MOVING ONTO THE WEST COAST WILL AMPLIFY THE RIDGE
OVER THE NORTHERN PLAINS...WHICH IN TURN DELAYS THE ARRIVAL OF THAT
TROF. A WEAK WAVE MAY TRIGGER AN EARLY MORNING STORM SATURDAY...WITH
BETTER CHANCES LATER IN THE DAY AND AT NIGHT WITH THE TROF ARRIVAL.
THIS IS A DELAY FROM PREVIOUS TIMING. THERE IS SOME CONCERN FOR
SEVERE STORMS DUE FAVORABLE SEVERE WEATHER PARAMETERS SETTING UP
AHEAD OF TROF...IN THERMAL RIDGE.

AS THE UPPER LOW MOVES CLOSER A SERIES OF SHORT WAVE TROFS ADVANCE
IN THE SOUTHWEST FLOW...CONTINUED UNSETTLED THROUGH TUESDAY.

AS FOR TEMPERATURES...WHERE BOTH NUMERICAL GUIDANCES ARE AVAILABLE
THEY ARE IN EXCELLENT AGREEMENT. WILL FOLLOW CLOSELY.

.BIS...NONE.

JP MARTIN

In the hours before

Local storm report, Jun 8, 4:34 PM MDT, 48 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

534 PM CDT FRI JUN 08 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0510 PM    (DIK)DICKINSON MUNI ARPT  ND   .5 INCH HAIL

06/08/01   STARK                          LOTS OF PEA SIZE HAIL.

                                          ENOUGHk TO SHOVEL. EVENT

                                          DURATION 15 MINUTES.

NNNN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 5:56 PM MDTSevere Thunderstorm WarningBISGrant, Hettinger64 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.